No complications occured during the procedure and I could see clearly for a week after the surgery. Now, three weeks after, my vision is extremely blurred. According to two physicians who examined me, there was no damage or infection present, only that my eyes are dry. I have been using the eyedrops and eyegel prescribed by the doctor, but my vision is still blurry. What could be causing it?
What Causes Blurry Vision After Blepharoplasty?
Doctor Answers 17
Blurring after surgery
The causes of blurring after surgery include:
- Swelling if the eyelids that causes a distortion of the cornea - this should resolve on its own.
- Dryness as a result of swelling of the eyelids. The lids do not distribute the tear film evenly across your eye , thereby distorting your vision. You may see additional tearing but still feel dry. This should, also resolve as the swelling resolves.
- Dryness as a result of eyelids that do not close normally. This can be the result of post-operative swelling or more ominously the result of too much eyelid tissue removed during the surgical procedure. This last problem is a problem.
- Too much eye lubrication can also make you blurry.
As all the other doctors who commented here, go see an Opthalmologist ASAP. Ask about all of the issues I described above.Best of Luck. Robert M. Freund, MD
Several potential problems
Blurry vision shortly after surgery is very common. The swelling is often the result of edema in the cornea essentially creating a temporary "bad contact lens". Ointments can of course cause blurriness as well, especially the thicker ones often prescribed for use at nighttime. However these sources of blurriness almost always improve shortly after surgery, and your blurriness seems to be getting worse.
Dryness can lead to corneal injury and eventually corneal damage, so it would be highly recommended for you see an opthalmologist to evaluate for this condition. Chemosis is a swelling condition that can cause blurriness. There are specific eyedrops to use for this condition. Sometimes surgery, especially on the canthus, can cause differential pressure on the globe and a change in the refraction of the eyes (i.e. when bulging eyes are made less bulging by canthal surgery. Even eye pressure can change, especially when patients use the steroid drops commonly prescribed after eyelid surgery. All these conditions would warrant specific and different treatments.
Bottom line you should see an ophthalmologist.
Vision change after blepharoplasty
There are several causes of vision change after blepharoplasty:
1. Dry Eyes: This is second to eyelid closure problems or incomplete blinking. This gets better with time most often. I have patients use drops during the day (up to every hour sometimes) and gel at night. If your eyes are dry, increase the lubrication. You cant overdose it
2. Refractive changes: Sometimes after blepharoplasty or ptosis surgery, astigmatism can be induced in the cornea as the eyelid position is slightly changing on the surface on the cornea. This is usually temporary but may be permanent and may need to change your glasses prescription.
3. Postoperative bleed and hemorrhage: a Hemorrhage behind the eye can put pressure on and damage the optic nerve. It is usually sudden, accompanied by pain, the eye builging and immediately in the postoperative period. This sounds less likely in your case. If this does happen I would call your surgeon immediately so they can release the pressure. Once the vision is gone for a period of time from this cause it is very difficult to bring it back
Hope this helps.
You might also like...
Gel only at night
Hopefully, the two physicians that examined you were ophthalmologists. If you are using the gel during the day, this could account for your blurred vision, especially if there is a relationship between when you started the gel and the blurriness. Use the drops 4-5 times a day and the gel only at night. Follow up with your surgeon and let him/her know your complaints and good luck!
You need to see an ophthalmologist soon
It is important that you have your eyes examined. Normally, after belpharoplasty, you may have blurry vision from the ointment used to keep your eyes moist. You may then need to continue to use moisturizing drops to keep the eyes from becoming dry. Sometimes during surgery or after surgery when your eyelids are not yet protecting your eyes properly, you may get a corneal abrasion which can cause pain. However, for your vision to still be blurry three weeks after surgery is not typical. It is important that you have your eyes examined by an ophthalmologist/specialist to ensure that nothing more serious is occurring. It may seem excessive, but you don't want to mess around with your vision.
I hope this is helpful.
David Shafer, MD
Shafer Plastic Surgery
Blurry vision after blepharoplasty usually due to ointment
By far the most common cause of blurry vision after
is the use of ointments to keep the eye moist. Since you had ointments precribed for dry eye this is most likely.
Occaisionally, tightening of the lower eyelid by a canthopexy or lower blepharoplasty with external incision and lateral orbicularis muscle pexy tightens the lid sufficiently to change the shape of the eyeball. This can alter your refractive index or ability to focus. if this occurs it usually resolves in 6 weeks or so. Sometimes a change in eye glass prescription is required.
Rarely the extra occular muscles can be injured which interferes with eye movement-but this would cause double vision not blurred vision.
Flourescein dye exam of your cornea is also a good idea and i assume this has been done as part of the two eye exams that you have had.
Late blurred vision will require further exam
Initially your vision was normal and then it blurred three weeks later. Addressing the dry eye problem with saline and gel may be part of the issue. I have used gel on patients in the past and it has caused blurring just from the gel. Obviously you have to address the dry eye but you may want to discuss the treatment regimen with your surgeon and/or an opthalmologist. I suspect this will help your blurring significantly. All the best.
Many possible causes
I agree with the excellent recommendations of my colleagues.
However, I do experience similar complaints in some of my patients at the 3 week period. Wound healing does result in some sensations of tightness which is due to scar tissue formation. Although you may not realize it you may not be completely closing your eyes at night resulting in drying of the cornea. Usually the gel prevents this. The most common sign of this is dryness and itching which is worst first thing in the morning.
Furthermore, if this is the cause this is likely to ease up over the next few weeks.
Overall, it is in your best interest to see an opthalmologist. If the symptoms are due to cornea dryness they can see this will special dyes and lights and confirm the diagnosis.
Avoid the gel or lube during the day. It is specially formulated to last all night long but it can cause blurred vision. Saline drops are bothersome because they need to be instilled every 2 hours but they do not tend to blur vision.
Blepharoplasty and blurry vision
Blurry vision 3 weeks after eye surgery is not very common. This can be due to irritation of your cornea or even from overuse of lubricating ointment during the day. The lubricating ointment should be used at night and eye drops should be used during the day if the eyes feel dry. Seeing an ophthalmologist is a good idea to look into the possible problem.
Drying of cornea.
Dryness after upper eyelid blepharoplasty can be due to several causes.
Most commonly, dry eye is the result of the eyelids not fully closing allowing for exposure and drying of the outer surface of your eye (the cornea). This condition is usually treated with lubricating drops and gel. In some cases tear duct plugs are placed to slow down the drainage of tears from your eye. This allows your natural tears to moisturize your eyes.
Drying of your cornea can persist and distort your vision. Another explanation may be associated with a change in your contact lens or eyeglass prescription after surgery. Finally thick lubricating drops or gels can distort your vision.
I would strongly recommend a throrough evaluation by an ophthalmologist to be assured other issues are not present that can result in visual compromise.